Author(s): Issaivanan M, Mitu PS, Manisha C, Praveen K
Abstract Share this page
Abstract Hydroxyurea is commonly used in the treatment of various myeloproliferative disorders. In conventional pediatric clinical practice, its use is limited to benign hematologic conditions such as sickle cell disease and thalassemia. Long-term hydroxyurea use is associated with various adverse mucocutaneous effects including hyperpigmentation, alopecia, leg ulcers, and lichenoid eruptions. We report a 10-year-old boy with chronic myelogenous leukemia who presented with hyperpigmentation of the skin and nails 3 months after the start of hydroxyurea therapy. Melanonychia of all 20 nails with involvement of all three mucocutaneous areas (skin, nails, and mucosa) at presentation was a unique feature in our patient. With the recently increasing pediatric use of hydroxyurea in a variety of disorders, its benign and not so uncommon cutaneous adverse effects are emphasized here.
This article was published in Pediatr Dermatol
and referenced in Journal of Blood Disorders & Transfusion